Hail, Tipton
- When
- May 15, 2:19 PM CST to 2:24 PM CST
- Where
- Tipton County, 2.36 mi SSW of Solo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.550, -89.620
Ping-Pong ball-sized hail fell two miles southeast of Covington.
An MCS moved across the Mid-South. Coupled with a remnant outflow boundary from the morning helped thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An MCS moved across the Mid-South. Coupled with a remnant outflow boundary from the morning helped thunderstorm development. Damaging wind, large hail and heavy rain was the result of this MCS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 2:00 PM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 300 PM CDT Sun May 15 2022 .DISCUSSION... A cluster of thunderstorms over Central Arkansas are quickly racing toward the Mid-South at this time. The highest instability remains across Southeast Arkansas where CAPE values are around 5000 J/KG. The trajectory of those storms are following this axis of higher instability. If the trend continues expect the storms to move into areas of East Arkansas, south of Forrest City into Northwest Mississippi over the next couple of hours. Additional storms have developed along the Mississippi River on the edge of the humid airmass(dewpoints in the lower 70s) and the drier air(mid to upper 60s). Damaging winds and hail will be the main threat with any storms this afternoon into the evening. Locally heavy rainfall will also be possible. The complex of storms will race through the entire CWA this evening. A few showers may develop behind the storms along the trailing cold front when it moves into the area during the overnight hours. Otherwise, cooler and drier air will begin to filter into the region behind the front. Pleasant conditions are expected on Monday as SFC high pressure builds over the region. Highs will remain in the lower to mid 80s but should feel nice with lower humidity. Lows Monday Night will drop into the mid 50s to lower 60s. The upper ridge will begin to build back on Tuesday. As the ridge builds back, a SFC warm front will lift northeastward over the area Tuesday Night into Wednesday morning. Can't rule out a few showers and thunderstorms developing along and ahead of the front. Chances for rain thereafter will occur along the periphery of the upper ridge until Friday. As a result, a few showers and thunderstorms may skirt Northeast Arkansas, the Missouri Bootheel, and Northwest Tennessee. The upper ridge will then begin to break down allowing a cold front to move into the Mid-South Friday Night into Saturday. Both the GFS and ECMWF seem a lot faster with the clearing of the front. It is possible the front sinks south of the area on Saturday leaving much of next weekend dry. For now will continue with POPS. KRM && .AVIATION... 18Z TAFs A complicated first six hours of the TAF, with upstream TSRA over the Ozarks at discussion time. The western edge of this activity will likely drop south through AR, remaining predominately west of JBR and MEM. To the east, over south central MO, TSRA will take a more southeasterly track to into the Midsouth. It is not clear how connected the two areas of storms will be, with several CAMs suggesting wide gap of NIL weather until scattered TSRA develops in place near MEM/MKL along weak remnant boundaries, during peak surface heating. TSRA should end north to south through the evening. A high MVFR post-frontal cloud deck appears likely after sunrise, which should mix out with surface heating Monday morning. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 1147 AM CDT Sun May 15 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-161900- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 1147 AM CDT Sun May 15 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Another round of strong to severe storms will be possible this afternoon into this evening as a cluster of thunderstorms approaches the Midsouth from the Northwest. Damaging wind is expected to be the greatest threat. Large hail is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. KRM
Special Weather Statement
National Weather Service Memphis TN
302 PM CDT Sun May 15 2022
ARZ028-MOZ113-115-152030-
Mississippi AR-Pemiscot MO-Dunklin MO-
302 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northern
Mississippi, southwestern Pemiscot and southeastern Dunklin Counties
through 330 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manila, moving east at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Blytheville, Gosnell, Manila, Steele, Cooter, Dell, Holland, Calumet,
Dearman, Buckeye, Burton, Woodland Corner, Roseland, Lens Ford,
Wilson Junction, Stark City, Number Nine, Pettyville, Armorel and
Cole Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3589 8977 3587 8977 3586 8976 3585 8976
3583 9014 3600 9019 3612 8982
TIME...MOT...LOC 2002Z 257DEG 17KT 3594 9008
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHThe Memphis radar (KNQA), 32 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Ping-Pong ball-sized hail fell two miles southeast of Covington.
Half-dollar-sized hail reported in Tiptonville.
A 63 mph wind gust was measured at the Covington Municipal Airport.
Quarter-sized hail fell along Interstate 40 at mile marker 40.
An estimated wind gust of 60 mph occurred two miles west of Somerville.
Nickel-sized hail fell two miles west of Somerville.
Seven utility poles down on Old Jackson Road near the Loosahatchie River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022126, 1022127, 1022121, 1022128, 1022123, 1022125, 1022120.